Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 71, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 16, 2010, 7:59 PM CDT for Cherokee County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2010, 7:59 PM CDT (00:59 UTC)
- Expired
- May 16, 2010, 8:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:05 PM CDT, 54 minutes earlier.
Area forecast discussion, May 16, 7:05 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 705 PM CDT SUN MAY 16 2010 ...UPDATE TO AVIATION... .DISCUSSION... MAIN CONCERNS FOR THE FORECAST CONTINUES TO REVOLVE AROUND THE POTENTIAL FOR PRECIPITATION ACROSS THE OZARKS AND...IN THE SHORT TERM...THE POTENTIAL FOR STRONG STORMS THIS AFTERNOON INTO THIS EVENING. THE AREA OF HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS THAT BROUGHT OVER AN INCH OF RAIN TO MANY LOCATIONS HAS LIFTED NORTHEAST OF THE OZARKS AND SHOULD CONTINUE TO MOVE TO THE EAST THIS EVENING. HOWEVER...IN THE WAKE OF THIS MORNING SYSTEM...PARTIALLY CLEARING HAS ALLOW THE ATMOSPHERE TO RECOVER A BIT AND ACTUALLY DESTABILIZE. SURFACE BASE CAPE VALUES ACROSS THE REGION RANGED FROM 500 TO 1500 J/KG WITH MODEST LAPSE RATES. THE APPROACH OF SURFACE LOW PRESSURE FORM THE WEST IN COMBINATION WITH AN UPPER LEVEL TROUGH MOVING EAST ACROSS THE PLAINS AND AN ASSOCIATED JET MAX THAT WILL PLACE THE REGION IN THE LEFT EXIT REGION WILL ALL PROVIDE THE SYSTEM WITH MID AND UPPER LEVEL SUPPORT FOR THE DEVELOPMENT OF THUNDERSTORMS. THIS CAN BE NOTED ON THE LATEST REGIONAL RADAR WITH SEVERAL LINES OF THUNDERSTORMS MOVING EAST ACROSS THE REGION. AS THE UPPER LEVEL TROUGH AND JET MAX MOVE CLOSER TO THE REGION THE POSSIBILITY OF STRONG TO BORDERLINE SEVERE THUNDERSTORMS WILL INCREASE. THE STRONGEST STORMS WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. CURRENT SHEAR VALUE DO NOT APPEAR TO BE SUPPORTIVE OF TORNADO DEVELOPMENT BUT ANY STORM THAT CAN ROTATE MAY PRODUCE A TORNADO. THE MODELS CONTINUE TO INDICATE A RATHER UNORGANIZED PATTERN FOR THE UP COMING WEEK WITH A RIDGE BUILDING OVER THE AREA THROUGH TUESDAY BEFORE IT IS UNDERCUT BY A WEAK UPPER LEVEL LOW THAT BRING THE CHANCE OF RAINFALL BACK TO THE REGION BY LATE WEDNESDAY NIGHT. THE RAIN CHANCES THEN HANG OUT THROUGH THE END OF THE WORK WEEK. OVERALL THE PATTERN IS A FAIRLY WET ONE WITH TEMPERATURES EXPECTED TO BE BELOW NORMAL AS INITIALLY NORTHWEST FLOW AND THEN CLOUD COVER HELPS TO KEEP HIGH TEMPERATURES IN CHECK MUCH OF THE WEEK. WARMING MID LEVEL TEMPERATURES ATTEMPT TO MOVE OVER THE REGION BY THE NEXT WEEKEND WHICH...DESPITE THE EXPECTED CLOUD COVER WOULD HELP TEMPERATURES CLIMB TO AROUND 80 DEGREES. HATCH && .AVIATION... FOR THE 17/0000Z KSGF/KJLN/KBBG TAFS...SFC LOW PRESSURE THAT EXTENDS FROM WESTERN TN INTO AR WILL CONTINUE TO PUSH EAST OF THE REGION TONIGHT. ABUNDANT LOW LEVEL MOISTURE SHOULD LEAD TO STRATUS REDEVELOPMENT THIS EVENING AS LOWER LEVELS COOL. A LITTLE MIXING IN THE WAKE OF THE DEPARTING LOW MAY KEEP THE OVERALL VISIBILITY UP A BIT MORE THAN LAST NIGHT...BUT IFR CEILINGS LOOK TO BE COMMON INTO MONDAY MORNING BEFORE GRADUALLY LIFTING INTO THE MVFR CATEGORY BY MIDDAY. CAN'T RULE OUT SOME SHOWERS AT TIMES DURING THE TAF PERIOD...BUT RAIN SHOULD LOCALIZED. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 16, 3:36 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 336 PM CDT SUN MAY 16 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 336 PM CDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. HAZARDS WEATHER RISK... ELEVATED FLOODING RISK. LIMITED HAIL RISK FOR HAIL TO THE SIZE OF QUARTERS. LIMITED RISK OF WINDS IN EXCESS OF 60 MPH. LIMITED LIGHTNING RISK. ELEVATED RISK OF DENSE FOG. DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS THE MISSOURI OZARKS THIS AFTERNOON INTO THIS EVENING. LOCALIZED ADDITIONAL RAINFALL AMOUNTS AROUND AN INCH ARE POSSIBLE WITH THE STORMS THIS AFTERNOON...WHICH WILL LEAD TO A LOCALIZED ELEVATED THREAT FOR FLOODING. ELEVATED INSTABILITY WILL INCREASE ACROSS SOUTHERN MISSOURI THIS AFTERNOON...WHICH WILL RESULT IN A LIMITED RISK FOR A FEW STORMS CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL AND WINDS IN EXCESS OF 60 MPH ACROSS SOUTHERN MISSOURI THROUGH THIS EVENING. THERE IS AN ELEVATED RISK FOR THE DEVELOPMENT OF DENSE FOG AGAIN TONIGHT AS A SATURATED AIR MASS REMAINS IN PLACE AHEAD OF AN APPROACHING AREA OF LOW PRESSURE. AS THE LOW MOVES OVER THE REGION...VISIBILITIES WILL FALL TO A HALF MILE OR LESS AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS DURING THE MIDDLE AND LATER PORTIONS OF THE UPCOMING WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) HATCH
In the hours before
Local storm report, May 16, 4:27 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM FLASH FLOOD GRANBY 36.92N 94.25W
05/16/2010 NEWTON MO TRAINED SPOTTER
1 FOOT OF WATER FLOWING OVER A LOW WATER CROSSING ON
WEIBERT ROAD EAST OF OLD E HIGHWAY.
&&
ANGLESpecial weather statement, May 16, 4:44 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 444 PM CDT SUN MAY 16 2010 MOZ093-162215- NEWTON MO- 444 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN NEWTON COUNTY UNTIL 515 PM CDT... AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES NORTH OF DIAMOND...OR 9 MILES SOUTH OF CARTHAGE...MOVING EAST AT 10 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE DIAMOND AND WENTWORTH. PEOPLE IN NORTHEASTERN NEWTON COUNTY...INCLUDING DIAMOND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. KARDELL
Local storm report, May 16, 4:57 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 1 NNW DIAMOND 37.01N 94.32W
05/16/2010 E0.88 INCH NEWTON MO LAW ENFORCEMENT
&&
KARDELLLocal storm report, May 16, 5:12 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD MANSFIELD 37.11N 92.58W
05/16/2010 WRIGHT MO EMERGENCY MNGR
RUNOFF EXCEEDED DRAINAGE AREA WITH WATER OF 1 INCH IN
DEPTH ENTERING A BUSINESS NEAR COMMERICAL AND OAK
STREETS.
&&
ANGLELocal storm report, May 16, 5:15 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL DIAMOND 37.00N 94.32W
05/16/2010 E0.88 INCH NEWTON MO PUBLIC
PUBLIC REPORT OF GOLF BALL SIZED HAIL AND CLOUD ROTATION.
SHERIFFS DEPUTY REPORTED NICKEL SIZED HAIL IN THAT AREA.
PUBLIC REPORT RELAYED BY NEWTON COUNTY 911.
&&
DSALocal storm report, May 16, 6:48 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 PM CDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD DIAMOND 37.00N 94.32W
05/16/2010 NEWTON MO LAW ENFORCEMENT
CITY POLICE REPORT MINOR FLOODING TO TWO HOMES FROM
THUNDERSTORM. WATER ALREADY RECEDING.
&&
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:21 PM CDT | Tornado Warning | SGF | McDonald, Newton | 24 min |
| May 16, 9:43 PM CDT | Tornado Warning | SGF | McDonald | 33 min |
| May 17, 3:54 AM CDT | Dense Fog Advisory | SGF | Barry, Christian, Dade, Dallas, Dent, Douglas and 19 more | 3 hr |
| May 17, 12:31 PM CDT | River Flood Warning | SGF | Pulaski | 9 hr |
| May 17, 12:53 PM CDT | Areal Flood Advisory | SGF | Barry, Benton, Camden, Christian, Dallas, Dent and 22 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.